Clear skin price: Cognitive impairment, anhedonia, and IBS
Lasting side effects from pharmaceuticals › Forums › Group Forums › Accutane › Accutane Forum Member Introduction – Post Your Experience › Clear skin price: Cognitive impairment, anhedonia, and IBS
August 29, 2016 at 3:59 am #1924
Personally, I never associated a “crash” with my Accutane long-term side effects, and I do not want to let other peoples’ experiences color how I describe my own. So I will tell my story like I have always perceived it. Further, I have had sexual issues (low genital sensitivities, erectile dysfunction, lack of morning wood) since I hit puberty. Frankly, it’s difficult to determine if Accutane plays any role in any of my ongoing sexual issues.
Enough jargon. Here we go. While on Accutane (I started January 2012), I had the usual array of side effects, but a few foreshadowed what was in store for me in the future. The first troubling side effect was a slight increase in gas. At the time, I had a poor diet so I blamed that DESPITE THE FACT that this diet was not an issue in the months before treatment. I also experienced intermittent episodes of depersonalization. I had experienced some of these issues in my early childhood, but I still found it odd. It was coupled with other perceptual disturbances (e.g., light sensitivity). But I just dismissed this vague issue as me feeling tired from the drug. My moods were fine, so I thought it was simply in my head, due to stress, or some other arbitrary factor that would subside. My last troubling side effect was a lower libido, which was noted by my girlfriend, who was already acclimated to my usual sexual issues.
I completed my course of Accutane in early July of 2012. I don’t remember being especially worried about any particular side effect at this time, but a lot of my foreshadowing side effects were vague. Fast forward to February of 2013. I took up a healthy diet to deal with my resurgence of acne. Shortly after this dietary alteration, I had diarrhea for two straight weeks. I blamed the excess fiber that my body wasn’t used to, except my stomach was never the same after this. The diarrhea calmed down, but I developed chronic bloating, gas, and incomplete elimination, and chronic feelings of being blocked. Reverting my diet back to my old ways did NOT help.
Right around this time, I remember a distinct moment at work. I remember saying to my co-worker, “I feel drained, like I have no energy.” Really, I was trying to articulate how I felt mentally fatigued. As the months went on, I dealt with a chronic state of depersonalization, just as I had experienced at isolated moments while on the drug. At times it was so bad, I was convinced I was on the verge of having a seizure. I also developed a slight stutter, and often jumbled my words together as I tried to speak. I was diagnosed with ADHD. As time went on, the intensity of the depersonalization tapered down to a “brain fog.” I do not feel physically fatigued, but I cannot feel mentally engaged in anything anymore. There is no concept of immersion anymore. The best analogy I can use is this: If one part of the brain is responsible for generating emotions/feelings/pleasure and another part of the brain is responsible for interpreting those sensations and putting it into your consciousness, it is as if there is a muffler between these two sections. Everything I feel, good or bad, is a watered-down version of what I used to feel. You could call it anhedonia, blunt affect, apathy, fatigue, brain fog, or whatever. I cannot pinpoint the right assembly of words to describe how it feels, but it is a blatant shift in my “neurotransmitter noise” from what I felt pre-Accutane. The best way I can describe it to a healthy person is to think about how you mentally feel when you have a bad cold or the flu.
My skin also does not heal effectively anymore. I cannot wear ice skates without them leaving permanent marks on my ankles due to the rubbing. I cannot lay upside-down on my inversion table without the table leaving permanent red indents on my feet. When I get a cut, it always leaves a slight mark that does not fade. I also seem to have a reduced tolerance for sitting in various positions, but this problem was more latent than the other issues.
Anyway, that’s the long-short. My main focus is feeling better mentally, at any and all risk.
August 29, 2016 at 4:46 am #1927dubya_bKeymaster
Everything I feel, good or bad, is a watered-down version of what I used to feel….
…The best way I can describe it to a healthy person is to think about how you mentally feel when you have a bad cold or the flu.
I also thought it was simply an illness such as a long-lasting flu at first because that was the closest thing I had ever experienced to the post-Accutane state before.
There are probably many of us with both sexual dysfunction and blunted emotions who are 50/50 on which they would rather have remedied if it was a choice between one or the other. You mentioned having loss of libido from Accutane in addition to pre-existing ED. Do you feel as if that was part of the altered emotional state of mind, or something separate?
btw- Welcome to the forum friend.
August 29, 2016 at 5:06 am #1928
Thank you for the kind welcome.
You mentioned having loss of libido from Accutane in addition to pre-existing ED. Do you feel as if that was part of the altered emotional state of mind, or something separate?
I will be the first to admit that I have difficulty describing my mental symptoms with any precision. While on the drug, there seemed to be an period where I had a drop in libido, as noted by my girlfriend. How ever severe it was, it definitely subsided once I was off the drug. (My usual sexual issues remained.) My memory is not clear enough to decipher where the Accutane-induced lowered libido came from (e.g., altered state of mind, fatigue, etc). Now a days, my libido can certainly be influenced by how foggy I feel, but my orgasms feel as they always have.
Recall how all my problems started in February 2013. Between the time I got off the drug and then, I remember a fairly potent sex drive. I was also more sociable, as I had a reduction of anxiety. Now a days, I credit my lowered anxiety to my brain fog/anedonia. I just don’t have the same capacity to feel. But before February, my lowered anxiety could have been from the “peak before the crash.” Or it could have been from me having just the perfect dose of apathy without feeling fully anhedonic (yet), which would gradually creep up on me. I could speculate all day. It drives me nuts, haha. I simply never thought of my issues in terms of a crash, but I guess it’s possible, seeing as February seemed to be the magically horrible month. But I could be misremembering how sudden the events took place.
August 29, 2016 at 5:24 am #1929dubya_bKeymaster
Understood. After so long, all the fine details become lost and the events get “unstuck” from when they occurred.
Now I can only remember some of what happened because I wrote my memories from 1999 down back in 2010. I still get small glimpses of feeling somewhat as I was before Accutane but these moments keep getting further apart as time goes by.
August 29, 2016 at 5:34 am #1930
Yes, I don’t remember that chapter of my life too clearly because I never expected it to be so significant. If I could experience snapshots of what my consciousness felt like day-to-day at various points in time before, during, and shortly after Accutane, that would help me understand this better. It’s so easy to forget how different sensations feel. Every once in a great while, I will feel an emotion deeply and I will wonder if people feel like that all the time. Other times, I have trouble comprehending the obvious fact that not everyone feels fogged most of the time.
That’s disappointing to hear you have been worsening in time. Any good feelings I feel do tend to be fleeting, but I’d like to think I have seen slight improvements over the past year. Keep trying new things is all I can say.
- You must be logged in to reply to this topic.